Optimal Linear Arrangement of Interval Graphs

  • Johanne Cohen
  • Fedor Fomin
  • Pinar Heggernes
  • Dieter Kratsch
  • Gregory Kucherov
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4162)


We study the optimal linear arrangement (OLA) problem on interval graphs. Several linear layout problems that are NP-hard on general graphs are solvable in polynomial time on interval graphs. We prove that, quite surprisingly, optimal linear arrangement of interval graphs is NP-hard. The same result holds for permutation graphs. We present a lower bound and a simple and fast 2-approximation algorithm based on any interval model of the input graph.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Biedl, T., Brejova, B., Demaine, E., Hamel, A., Lopez-Ortiz, A., Vinar, T.: Finding Hidden Independent Sets in Interval Graphs. Theoretical Computer Science 310(1-3), 287–307 (2004)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Brandstädt, A., Le, V.B., Spinrad, J.: Graph Classes: A Survey. In: SIAM Monographs on Discrete Math. Appl., vol. 3. SIAM, Philadelphia (1999)Google Scholar
  3. 3.
    Chung, F.R.K.: Labelings of graphs. In: Selected Topics in graph theory, pp. 151–168. Academic Press, San Diego (1988)Google Scholar
  4. 4.
    Díaz, J., Petit, J., Serna, M.J.: A survey of graph layout problems. ACM Computing Surveys 34(3), 313–356 (2002)CrossRefGoogle Scholar
  5. 5.
    Even, G., Naor, S., Schieber, B., Rao, S., Even, G.: Divide-and-conquer approximation algorithms via spreading metrics. Journal of the ACM 47(4), 585–616 (2000)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Even, S., Shiloach, Y.: NP-Completeness of Several Arrangement Problems, Technical Report #43, Computer Science Dept., The Technion, Haifa, Israel (1975)Google Scholar
  7. 7.
    Goldberg, M.A., Klipker, I.A.: Minimal placing of trees on a line, Technical report, Physico-Technical Institute of Low Temperatures, Academy of Sciences of Ukranian SSR, USSR (1976)Google Scholar
  8. 8.
    Farach-Colton, M., Huang, Y., Woolford, J.L.L.: Discovering temporal relations in molecular pathways using protein-protein interactions. In: Proceedings of the 8th Annual International Conference on Computational Molecular Biology (RECOMB), San Diego, California, USA, March 27-31, pp. 150–156. ACM Press, New York (2004)Google Scholar
  9. 9.
    Feige, U.: Approximating the bandwidth via volume respecting embeddings. J. Comput. System Sci. 60, 510–539 (2000)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Garey, M.R., Graham, R.L., Johnson, D.S., Knuth, D.E.: Complexity results for bandwidth minimization. SIAM J. Appl. Math. 34, 477–495 (1978)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S.: Computers and Intractability - A Guide to the Theory and Practice of NP-Completeness. W.H. Freeman, San Francisco (1979)Google Scholar
  12. 12.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)MATHGoogle Scholar
  13. 13.
    Johnson, D.: The NP-completeness column: an ongoing guide. J. Algorithms 6, 434–451 (1985)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Kleitman, D.J., Vohra, R.V.: Computing the bandwidth of interval graphs. SIAM J. Discrete Math. 3, 373–375 (1990)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Kratsch, D., Stewart, L.K.: Approximating bandwidth by mixing layouts of interval graphs. SIAM Journal on Discrete Mathematics 15, 435–449 (2002)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    McConnell, R., Spinrad, J.: Modular decomposition and transitive orientation. Discrete Math. 201, 189–241 (1999)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Monien, B.: The bandwidth minimization problem for caterpillars with hair length 3 is NP-complete. SIAM J. Algebraic Discrete Methods 7, 505–512 (1986)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Rao, S., Richa, A.: New approximation techniques for some ordering problems. In: Proceedings of the Ninth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 1998), pp. 211–218. ACM, New York (1998)Google Scholar
  19. 19.
    Shiloach, Y.: A minimum linear arrangement algorithm for undirected trees. SIAM Journal on Computing 8, 15–32 (1979)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Sprague, A.P.: An O(n logn) algorithm for bandwidth of interval graphs. SIAM J. Discrete Math. 7, 213–220 (1994)MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Unger, W.: The complexity of the approximation of the bandwidth problem. In: Proceedings of the Thirty-ninth Annual IEEE Symposium on Foundations of Computer Science, Palo Alto, CA (1998)Google Scholar
  22. 22.
    Waterman, M.: Introduction to computational biology: Maps, sequences and genomes. Chapman and Hall, Boca Raton (1995)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Johanne Cohen
    • 1
  • Fedor Fomin
    • 2
  • Pinar Heggernes
    • 2
  • Dieter Kratsch
    • 3
  • Gregory Kucherov
    • 4
  1. 1.LORIAVandoeuvre-lès-Nancy CedexFrance
  2. 2.Department of InformaticsUniversity of BergenBergenNorway
  3. 3.LITAUniversité de MetzMetz Cedex 01France
  4. 4.LIFL/CNRSVilleneuve d’AscqFrance

Personalised recommendations